Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Goodland, KS

May 9, 2018Gove County, Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2018, 7:28 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2018, 7:28 PM CDT (00:28 UTC)
Expired
May 9, 2018, 8:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Gove County, KS, Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KGLD 100028
SVRGLD
KSC063-109-193-100100-
/O.NEW.KGLD.SV.W.0008.180510T0028Z-180510T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
728 PM CDT WED MAY 9 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  South central Thomas County in northwestern Kansas...
  Eastern Logan County in west central Kansas...
  West central Gove County in west central Kansas...

* Until 800 PM CDT

* At 726 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Monument, or 12 miles west of Oakley, moving southeast at 25
  mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Winona, Monument and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 10127 3924 10106 3901 10069 3872 10107
TIME...MOT...LOC 0026Z 315DEG 23KT 3913 10108 

HAIL...1.50IN
WIND...<50MPH
 
$$

EV
2 follow-up statements
777 
WWUS53 KGLD 100042
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
742 PM CDT WED MAY 9 2018

KSC063-109-193-100100-
/O.CON.KGLD.SV.W.0008.000000T0000Z-180510T0100Z/
Thomas KS-Logan KS-Gove KS-
742 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL THOMAS...NORTHEASTERN LOGAN AND WEST CENTRAL GOVE
COUNTIES...

At 741 PM CDT, a severe thunderstorm was located near Monument, or 10
miles west of Oakley, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 10119 3920 10101 3901 10069 3881 10096
TIME...MOT...LOC 0041Z 322DEG 15KT 3910 10105 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
748 
WWUS53 KGLD 100053
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
753 PM CDT WED MAY 9 2018

KSC063-109-193-100102-
/O.EXP.KGLD.SV.W.0008.000000T0000Z-180510T0100Z/
Thomas KS-Logan KS-Gove KS-
753 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL THOMAS...
NORTHEASTERN LOGAN AND WEST CENTRAL GOVE COUNTIES WILL EXPIRE AT 800
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3909 10119 3920 10101 3901 10069 3881 10096
TIME...MOT...LOC 0052Z 315DEG 23KT 3906 10100 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:47 PM CDT, 41 minutes earlier.

Area forecast discussion, May 9, 6:47 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Wed May 9 2018

.SHORT TERM...(This evening through Friday night)
Issued at 232 PM MDT Wed May 9 2018

Across the region this afternoon...another warm day for the area as
temperatures are currently ranging mainly in the 80s under a partly
to mostly sunny mix.

During the upcoming 3-day period the region will see increased
chances for convection. Shortwave/lee-side trough coming off the
Rockies this afternoon into the early evening hours will trigger
storm development across areas along and south of I-70. Storms will
see enough instability that could trigger a few scattered severe
high-based storms w/ main threat being damaging winds. Hail is also
possible but with inverted-v soundings...looking for strong winds.
With the strong wind potential...have also mentioned blowing dust as
an issue.

Thursday and Friday still remain as iffy days in terms of timing
with the cold front expected to traverse the area. This will move in
tandem with a convective complex forecasted to shift east thru
Nebraska. Timing of this front will coincide with severe potential
coverage. Latest guidance still puts focus along/north of I-70
Thursday from the afternoon into the early evening hrs...and for
Friday...the passage of the front will allow for widespread chances
for severe wx...especially along/east of Hwy 25. Wind and hail main
threats w/ also a mention of blowing dust.

SPC continues coverage this afternoon/evening for Marginal
Risk...Thursday mainly Marginal with extreme northern zones flirting
with Slight Risk. Friday the entire CWA mainly under Marginal
Risk...with areas east into Slight.

Have gone with highs Thursday in the 80s to around 90F...tapering
down to 70s north/80s south...with the arrival of the front.
Overnight lows mainly in the 50s with some upper 40s in the NW.

There will be a few elevated Fire Wx areas/concerns for Thursday/
Friday. Latest guidance puts extreme western portions of Kit
carson/Cheyenne counties hitting wind criteria...but RH coverage
very low. Due to small areal coverage on both days will no issue any
Fire Wx products at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 142 PM MDT Wed May 9 2018

During the extended period the models are showing an upper level cut
off low over the Great Basin. This will produce southwest flow aloft
over the Central Plains. Embedded within this southwest flow will be
weak shortwaves troughs that should provide enough lift for
thunderstorm development on an almost daily basis. On the surface,
the model indicate a front will stalled out near our area. This
front will determine where thunderstorms will develop; however, At
this time pinning down the exact location of this front is
difficult, yielding a low confidence forecast in the details.
However, given the deep layer shear in the flow aloft should be
sufficient for a few rounds of severe weather during the period.

Temperatures will also ultimately depend on the location of the
front as well, but in general will start the period slightly below
normal then warming to above normal by the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 534 PM MDT Wed May 9 2018

Sub-VFR conditions are expected at the Goodland terminal as
showers start to develop over the area this evening. Storm coverage
is expected to die off after 4z. Winds will be erratic along with
these showers and storms but after they subside, winds will
eventually shift to the southeast by the end of the TAF period.

For McCook, VFR conditions are expected to prevail. At this time,
storms are not expected to impact the terminal. Winds will
eventually shift as well to the southeast by the end of the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...BW
AVIATION...EV
Hazardous weather outlook, May 9, 2:54 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Wed May 9 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Wed May 9 2018 /254 PM CDT Wed May 9 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop and move
across most of the area late this afternoon through this evening.
The greatest chance for thunderstorms will be along and south of
Interstate 70. In that area, a few thunderstorms could become severe
with damaging winds the main threat. Blowing dust in areas of
thunderstorms could reduce visibility for travelers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

From Thursday afternoon through early evening, elevated fire weather
conditions can be expected across far western Kit Carson and Cheyenne
counties.

On Thursday, thunderstorms are expected to the north of Interstate
70 from late in the afternoon through the overnight hours. Locations
along and north of the Kansas and Nebraska border could see some of
these thunderstorms become severe with large hail and damaging winds
the main threats. Blowing dust in areas of thunderstorms could
reduce visibility for travelers.

On Friday, thunderstorms are expected to develop and move across
most of the area from the afternoon into the overnight hours. Some
of these thunderstorms could become severe across much of the area.
Large hail and damaging winds will be the biggest threats. Blowing
dust in areas of thunderstorms could reduce visibility for
travelers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight...
but may be needed on Thursday and Friday.

In the hours before

Special weather statement, May 9, 4:52 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM CDT WED MAY 9 2018

KSZ001-092215-
Cheyenne KS-
452 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of St. Francis, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 10178 3969 10183 3978 10152 3961 10145
TIME...MOT...LOC 2151Z 241DEG 13KT 3965 10169
Special weather statement, May 9, 5:42 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
442 PM MDT WED MAY 9 2018

KSZ001-002-013-014-092300-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
442 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...

At 442 PM MDT/542 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Brewster, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

This thunderstorm may also produce strong winds resulting in areas
of reduced visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of southeastern
Cheyenne...northwestern Thomas...southwestern Rawlins and
northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3955 10157 3964 10150 3956 10123 3944 10127
TIME...MOT...LOC 2242Z 295DEG 24KT 3956 10143
Special weather statement, May 9, 6:01 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT WED MAY 9 2018

COZ091-092315-
Kit Carson County CO-
501 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 515 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Kanorado, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of east central Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 442 and
450.

LAT...LON 3930 10221 3937 10221 3937 10205 3930 10205
TIME...MOT...LOC 2300Z 270DEG 15KT 3933 10215
Special weather statement, May 9, 6:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED MAY 9 2018

COZ091-KSZ013-092345-
Kit Carson County CO-Sherman KS-
531 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 545 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Burlington, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.

This includes Highway 385 between mile markers 178 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3926 10246 3928 10213 3918 10197 3913 10200
      3913 10205 3905 10205 3905 10206
TIME...MOT...LOC 2330Z 309DEG 13KT 3922 10219
Special weather statement, May 9, 6:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM CDT WED MAY 9 2018

KSZ014-100000-
Thomas KS-
637 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS COUNTY UNTIL
700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levant, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Colby, Levant and Mingo.

This includes Interstate 70 in Kansas between mile markers 44 and 53,
and between mile markers 58 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3936 10125 3943 10117 3927 10089 3915 10101
TIME...MOT...LOC 2336Z 306DEG 20KT 3936 10116
Special weather statement, May 9, 7:09 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM CDT WED MAY 9 2018

KSZ014-028-029-100100-
Gove KS-Thomas KS-Logan KS-
709 PM CDT WED MAY 9 2018

...SPECIAL WEATHER STATEMENT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Winona, or 11 miles south of Levant, moving southeast
at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 65 and 80.

LAT...LON 3919 10133 3937 10108 3906 10065 3883 10094
TIME...MOT...LOC 0008Z 314DEG 24KT 3921 10118

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSpecial Weather StatementGLDThomas51 min
May 9, 7:50 PM CDTDust Storm WarningGLDGove, Greeley, Logan, Wallace, Wichita71 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.